Virginia, 2020Damaging Winds in Virginia, July 23, 2020
July 23, 2020 · NWS LWX · 6 events in 3 counties and zones
A few severe thunderstorms developed along a weak, stalled front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed along a weak, stalled front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:01 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 2:01 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Thu Jul 23 2020
.SYNOPSIS...
A cold front will drop south across our region late Friday.
High pressure will then dominate over the weekend before a warm
front advances back northward across the region on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and an embedded thunderstorm or two are developing over
western Maryland and parts of northern West Virginia. Additional
showers and thunderstorms will develop across much of our region
the remainder of the afternoon into early this evening. An upper
level disturbance will be the culprit as it moves across
central West Virginia into southwest Virginia. The main threat
will be damaging winds and the possibility of flooding due to
the heavy rainfall. Some training of thunderstorms may also lead
to possible flooding. Mixed layer CAPE is around 1500 J/kg with
about 20 to 30 kts of shear. PWAT values are between 2 and 2.25
inches. As the heaviest activity dissipates later this evening,
a couple of showers may still linger into the middle of the
night as the humidity hangs on during the period.
Temperatures continue to push to near 90 or lower 90s. The
humidity levels in the atmosphere, prior to any convection,
could lead to heat indice values in the lower 100s. As of 2pm,
heat indice values have reach 105 to 106 degrees in parts of
southern Maryland and eastern Virginia. A Heat Advisory remains
in effect through 8pm this evening. Overnight low temperatures
will range from the lower to middle 60s to the middle 70s in the
metro areas.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A cold front will push across the region on Friday. Until then,
additional showers and thunderstorms will develop late Friday
morning and Friday afternoon. Severe threat is substantially
lower as well, but non-zero, particularly over southern MD.
Marginal risk out from SPC for this area, with damaging winds
the primary threat.
Showers and thunderstorms should move to our south Friday
evening. High pressure will build in Friday night.
High temperatures on Friday will be in the upper 80s/low 90s,
and perhaps slightly less humid as well. As a result, don't see
any need for any heat headlines on Friday at this point.
Dry weather is expected for most of the area. Lows will be
slightly cooler than Thursday nights lows, with readings in the
mid 60s to low 70s.
Saturday should remain dry across the region, with high pressure
building overhead. Temperatures will generally be seasonable,
with highs in the low 90s. Humidity will be slightly lower too
in the wake of the cold front, so again not expecting heat
headlines on Saturday. Dry conditions continue into Saturday
night with lows in the same range as Friday night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Drier conditions should prevail during the later part of the weekend
on Sunday with a strong upper level ridge building in from the Great
Plains and Midwest. Hot and humid conditions will return in the
early part of next week bringing in a consecutive round of chances
for showers and storms through Wednesday with any type of shortwave
energy that finds its way into our CWA. Most model guidance favors a
fairly dry Monday leading to a wet pattern starting up Tuesday
afternoon and evening with a cold front linked to an upper level
trough north of the Canadian border. This will progress into early
Wednesday with the afternoon and evening hours drying out with high
pressure starting to build back in.
Hot and humid conditions will build back in on Sunday allowing for
temperatures to reach the low to mid 90s with heat index values
potentially reaching triple digits through Tuesday with a very warm
air mass overhead. Heat advisories will be possible Sunday through
Tuesday. Cold front passage Tuesday night into Wednesday will bring
the temperatures down to seasonal averages with lower humidity added
in, trends are working more in favor for this later in the week but
still early in the forecast.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions this afternoon through Saturday night. Any heavy
showers or strong thunderstorms that pass over the terminals
this afternoon and evening and again Friday afternoon could drop
conditions to MVFR briefly.
No significant impacts expected for terminals Sunday through Monday.
Isolated sub-VFR conditions possible early Tuesday with any storms
that initialize in the area.
&&
.MARINE...
Mainly light winds outside of storms the next several days. The
storms will be the main marine concern, with best odds this
afternoon, with reduced storm coverage likely Friday.
Conditions are not expected to reach SCA criteria at this time
Sunday and Monday with a weak disturbance bringing a few showers and
storms to the area. Could see an isolated marine hazard be issued
for any adjacent storms along the bay.
&&
.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.
As of Wednesday afternoon, that total (for July) was up to 21
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.
For the Baltimore, Maryland, and Dulles, Virginia long-term
climate records, the record most 90+ F days in a month is 24
days (also set in July 2011). As of Wednesday afternoon,
Baltimore site had hit 90 F 18 times so far this month, and the
Dulles site had hit 90 F 16 days.
Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.
Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.
Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.
All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ055>057.
WV...None.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
CLIMATE...CJL
Hazardous weather outlook, Jul 23, 1:39 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
239 PM EDT Thu Jul 23 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
239 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory remains in effect until 8 PM this evening for
southern Maryland and in the Fredericksburg area in the north-
central Virginia piedmont.
Scattered thunderstorms this afternoon could produce isolated
damaging wind gusts and heavy rainfall, leading to isolated
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat indices near or above 105 degrees are possible on Monday and
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
239 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms this afternoon could produce isolated
damaging wind gusts and heavy rainfall, leading to isolated
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat indices near or above 100 degrees are possible on Monday and
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 4:33 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 ENE TOWN CREEK 39.53N 78.52W
07/23/2020 ALLEGANY MD 911 CALL CENTER
TREE DAMAGE REPORTED NEAR OLD TOWN, INCLUDING ON MD-51
OLDTOWN ROAD SOUTHEAST NEAR CRABTREE LANE.
&&
EVENT NUMBER LWX2001666
DHThunderstorm Wind, Albemarle
- When
- July 23, 5:24 PM EST
- Where
- Albemarle County, 2.58 mi SE of Red Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.944, -78.587
Several trees were blown down in the North Garden area.
Thunderstorm Wind, Albemarle
- When
- July 23, 5:38 PM EST
- Where
- Albemarle County, 2.42 mi NW of Scottsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.828, -78.526
Several trees were blown down near Scottsville.
Thunderstorm Wind, Albemarle
- When
- July 23, 5:40 PM EST
- Where
- Albemarle County, 1.83 mi ESE of Simeon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.968, -78.420
Several trees were blown down southeast of the City of Charlottesville.
Thunderstorm Wind, Fairfax
- When
- July 23, 7:22 PM EST
- Where
- Fairfax County, 1.11 mi S of Vale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.864, -77.348
Several trees and large branches were blown down (at least one on a power line) near the north side of the I-66 Custis Memorial Parkway and US-50 Lee Jackson Memorial Highway interchange.
Thunderstorm Wind, Fairfax
- When
- July 23, 8:01 PM EST
- Where
- Fairfax County, 1.14 mi E of Colchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.671, -77.209
Trees and wires were blown down near Lortn and Springfield, including in the 10600 block of Belmont Boulevard.
Thunderstorm Wind, Prince William
- When
- July 23, 8:57 PM EST
- Where
- Prince William County, 0.31 mi NNE of Dale City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.624, -77.299
Tree damage was reported in the southeastern part of Prince William County, including near the intersection of Edgewood Drive and Northgate Drive in the Woodbridge area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 23, 20201 death · $52,000 · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 23, 2020$190,000 · 63 kt wind · 22 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
- Damaging Winds in Maryland, July 23, 2020$16,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900559, 900560, 900561, 900562, 900563, 900564.